Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 74, NWS Buffalo, NY

September 7, 2019

NWS Buffalo, NY issued this small craft advisory at Sep 7, 2019, 4:10 AM EDT. It took effect at Sep 7, 2019, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2019, 4:10 AM EDT (08:10 UTC)
In effect from
Sep 7, 2019, 8:00 PM EDT
Expired
Sep 8, 2019, 3:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

936 
WHUS71 KBUF 070810
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
410 AM EDT Sat Sep 7 2019

LOZ043-044-071615-
/O.NEW.KBUF.SC.Y.0074.190908T0000Z-190908T0700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
410 AM EDT Sat Sep 7 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM
EDT SUNDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 8 PM this evening to 3 AM EDT
Sunday.

* WINDS...Northwest 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
4 follow-up statements
952 
WHUS71 KBUF 071038
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
638 AM EDT Sat Sep 7 2019

LOZ043-044-071845-
/O.CON.KBUF.SC.Y.0074.190908T0000Z-190908T0700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
638 AM EDT Sat Sep 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 3 AM EDT SUNDAY...

* WINDS...Northwest 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
782 
WHUS71 KBUF 071412
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1012 AM EDT Sat Sep 7 2019

LOZ043-044-072215-
/O.CON.KBUF.SC.Y.0074.190908T0000Z-190908T0700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1012 AM EDT Sat Sep 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 3 AM EDT SUNDAY...

* WINDS...Northwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
021 
WHUS71 KBUF 072043
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
443 PM EDT Sat Sep 7 2019

LOZ043-044-080445-
/O.CON.KBUF.SC.Y.0074.190908T0000Z-190908T0700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
443 PM EDT Sat Sep 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 3 AM EDT SUNDAY...

* WINDS...Northwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
370 
WHUS71 KBUF 080123
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
923 PM EDT Sat Sep 7 2019

LOZ042-080700-
/O.EXA.KBUF.SC.Y.0074.000000T0000Z-190908T0700Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
923 PM EDT Sat Sep 7 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT SUNDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 3 AM EDT Sunday.

* WINDS...Northwest 15 to 20 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-080700-
/O.CON.KBUF.SC.Y.0074.000000T0000Z-190908T0700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
923 PM EDT Sat Sep 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT SUNDAY...

* WINDS...Northwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 7, 4:08 AM EDT, 2 minutes earlier.

Area forecast discussion, Sep 7, 4:08 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
408 AM EDT Sat Sep 7 2019

.SYNOPSIS...
A few light showers continue early this morning across the
eastern Lake Ontario region as a trough of low pressure slowly
departs. Another area of low pressure will pass through the
region this afternoon, with one more round of scattered showers
this afternoon and this evening. Following the passage of this
second system, high pressure will bring a return to dry weather
and somewhat cooler temperatures for Sunday and Monday. Warmer
and more unsettled conditions will return to our region next
Tuesday and Wednesday as low pressure makes its way across the
Great Lakes and southern Canada.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few showers remain toward Finger Lakes and east of Lake Ontario in
wake of shortwave that brought widespread showers to eastern Lake
Ontario region Friday evening. Otherwise, general drying induced by
large-scale subsidence behind the shortwave trough should allow for
mainly dry weather over western NY into the morning. Partly to
mostly cloudy skies to start the day will give way to an increased
chance for showers mid to late afternoon, with greatest chances east
of Lake Ontario and toward the Thousand Island region and St.
Lawrence river. The shortwave which shows up on wv loop as sharp
curl with enhanced clouds just north of Lake Superior will dig
across the Lower Great Lakes this afternoon. Strongest height
falls/lift along the southern edge of the shortwave arrive during
the afternoon across the north country. Daytime heating with the
arrival of the shortwave and some elevated instability will bring
the showers into the area. Likely PoPs still look good here with
chances lessening considerably heading south and west, as these
areas will be further removed from the better dynamics.

Strength of shortwave and arrival during afternoon, indicates not
ruling out a few lightning strikes this afternoon over far northern
Jefferson county toward the Thousand Islands region and St. Lawrence
river as with similar elevated instability up to 500 j/kg there were
isolated lightning strikes Friday evening closer to the shortwave as
it dug se across northern Ontario. Put some slight chances for
thunder in forecast in the north country, which lines up with SPC
general thunder. Weak cool advection will keep temperatures this
afternoon a couple ticks lower than Friday, with highs mainly in the
mid to upper 60s, with some lower 70s possible across the lower
terrain.

Into tonight, expected track and timing of shortwave indicates
chances of showers last well into the evening east of Lake Ontario
while any showers more into western NY fade away with loss of
heating and loss of larger scale forcing/lift from the departing
shortwave. Looks like after some breaks in the cloud cover this
evening behind the shortwave, cold air advection and weak low-level
troughing will support expansion of low clouds after midnight over
much of forecast area. These low clouds should limit any fog as
radiational cooling potential will be lower. Expect min temps
tonight mainly in the 50s, though 40s likely will occur east of Lake
Ontario.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday expansive high pressure over western Ontario Province will
continue to build southeastward across the Great Lakes and into our
region. This will result in fair dry weather...with lingering
orographic and lake-enhanced clouds at the start of the day giving
way to some partial sunshine for the midday and afternoon hours.
While some of the guidance (most notably the GFS) continues to spit
out some light precipitation during the first half of Sunday...this
appears vastly overdone given the lack of both a synoptic trigger
and the largely unfavorable background environment for lake effect
(i.e., only shallow available moisture...a cap of around 5 kft...and
a weak/sheared low level flow). With this in mind...have continued
to disregard such output in favor of a continued dry forecast.
Otherwise...850 mb temps of roughly +5C to +7C will guarantee a day
of below average highs in lower to mid 60s across the higher terrain
and the mid to upper 60s across the lower elevations...with the Tug
Hill possibly not even making it out of the upper 50s.

After that...all guidance remains in excellent agreement that the
core of the surface high will slowly drift eastward across southern
Ontario and Quebec through the balance of this period...with
plentiful subsidence and cool dry air attendant to the high leading
to continued fair dry weather and below normal temperatures
throughout. Expect lows Sunday night to range from the chilly lower
40s across the North Country to the mid to upper 40s in most other
locations...with only the immediate lakeshores seeing readings
bottom out near 50. Slight airmass modification will then allow high
temperatures on Monday to climb a degree or two higher than those of
Sunday...with lows Monday night then also running a few degrees
higher than those of the previous night as a weak southeasterly
return flow develops across our region.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A strong 595dm ridge centered over the southeastern states at the
start of this period will retrograde to the Lower Mississippi Valley
by Friday...and this will guarantee that our region will experience
above normal temperatures for the majority of this time frame. For
reference...normal max temps at this point are in the lower 70s with
typical mins in the low to mid 50s.

Digging further into the forecast details..a well defined H825-70
baroclinic zone on the northwestern periphery of an amplifying mid
level ridge on Tuesday (see opening paragraph) will extend from the
northern plains southeastward across the Great Lakes region to our
forecast area. A corresponding warm front at the surface will
gradually push to the northeast during the course of the day. While
the strongest forcing from a 40kt low level jet will be over the
Upper Great Lakes and portions of southern Ontario...enough
isentropic lift should develop across our area to warrant a chance
of afternoon showers for areas north of the Southern Tier. Otherwise
the general warm air advection pattern across our region will allow
highs to climb back to slightly above normal values in the lower to
mid 70s.

The core of the low level jet will then track eastward along and
north of the long axis of Lake Ontario Tuesday night. Given that the
warm frontal boundary will still be in the vicinity of the lake...
this should support a high likelihood of showers for the Eastern
Lake Ontario region...with precipitation chances gradually lowering
to the low chance range across the Southern Tier. With some modest
elevated instability in place...there could be a few thunderstorms
as well. Otherwise Tuesday night will be much warmer than the
previous night...with lows ranging from the mid to upper 50s across
the North Country (north of the warm front) to the lower mid 60s
across areas south of Lake Ontario.

By Wednesday the core of the low level jet will be largely east of
our region...though the surface boundary still looks to remain in
place and provide enough forcing to produce some additional mainly
scattered showers and thunderstorms...with the bulk of these coming
during the afternoon in tandem with peak daytime heating. The bigger
story will come in the form of even warmer temperatures...as 850 mb
temps surging to +17/+18C should be supportive of highs climbing
into at least the lower 80s south of the surface front...where
surface dewpoints in the lower to mid 60s will also help to lend at
least a moderately humid feel to the day. North of the frontal
boundary it will be somewhat cooler across the North Country...but
highs will still be above average with readings in the lower to mid
70s expected.

As the core of the strong mid level ridge pushes to the west across
the Mississippi valley Wednesday night...the downstream height field
will 'relax' over the Lower Great Lakes. This should allow the
nearly stationary frontal boundary to slowly settle southward into
western New York...prompting somewhat more widespread showers and at
least a few more thunderstorms...for which fairly widespread likely
pops remain in place.

On Thursday high pressure wedging southward from Quebec will
continue to slowly push the frontal boundary further southward...
though the 00z/07 medium range guidance packages disagree at least
somewhat on exactly how far south. Regardless of these differences...
the boundary should remain over or near our area long enough to promote
a continued potential for some additional scattered showers and storms...
with this greatest across the Southern Tier. Otherwise cooler air
working in behind the front will result in a notably cooler day with
daytime highs settling back to the upper 60s and lower 70s.

Moving on into the last 24 hours of this period...the frontal
boundary should stall out sometime Thursday night...before returning
northward again during Friday in response to a deepening southerly
return flow developing between high pressure over New England/Quebec
and low pressure developing into the Upper Great Lakes. This should
allow for at least a chance of showers across our region...with
highs climbing back into the 70s again in most areas...and well into
the 70s across the lake plains of far western New York.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Isolated showers will gradually come to an end across the eastern
Lake Ontario region early this morning. Low VFR/MVFR CIGS will then
continue to develop area wide toward daybreak through most of this
morning as the next system moves into the Lower Great Lakes. A few
showers are expected mid to late afternoon at KART. Overall though
mainly dry conditions should prevail at the rest of the terminals.
Skies may try to scatter out briefly behind the system moving
through today, but then expect another round of low VFR/MVFR cigs
overnight tonight especially in the higher terrain.

Outlook...

Sunday and Monday...Mainly VFR...except for localized IFR in late
night/early morning river valley fog.
Tuesday...Mainly VFR.
Wednesday...MVFR with showers likely.

&&

.MARINE...
Light winds early this morning will give way to a general light to
moderate westerly flow, with winds and waves remaining below
advisory levels. Later this afternoon into and this evening a
cold front will cross the Lower Great Lakes, with moderately brisk
northwesterlies in its wake bringing marginally advisory-worthy
conditions to areas along the south shore of Lake Ontario tonight.
Will go ahead and post a small craft advisory for tonight from
Hamlin Bay to Mexico Beach.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 8 PM this evening to 3 AM EDT Sunday
         for LOZ043-044.

&&

SYNOPSIS...JLA/JM
NEAR TERM...HSK/JLA/JM
SHORT TERM...JJR
LONG TERM...JJR/RSH
AVIATION...HSK/JLA/JM
MARINE...HSK/JLA/JM/JJR
Hazardous weather outlook, Sep 7, 3:56 AM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
356 AM EDT Sat Sep 7 2019

NYZ001>008-010>014-019>021-085-080915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
356 AM EDT Sat Sep 7 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-SLZ022-024-080915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
356 AM EDT Sat Sep 7 2019

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:20 PM EDTSpecial Marine WarningBUF55 min

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.